Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 285, NWS Des Moines, IA

June 19, 2008Lucas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2008, 1:03 PM CDT for Lucas County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2008, 1:03 PM CDT (18:03 UTC)
Expired
Jun 19, 2008, 1:31 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 191803
SVRDMX
IAC117-191845-
/O.NEW.KDMX.SV.W.0285.080619T1803Z-080619T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
103 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 145 PM CDT.

* AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILLIAMSON...OR 42 MILES SOUTHEAST OF DES MOINES...AND MOVING EAST
  AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIAMSON BY 105 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4105 9348 4115 9350 4115 9310 4105 9310
      4105 9311 4103 9311 4102 9310 4100 9310
      4099 9310
TIME...MOT...LOC 1803Z 269DEG 15KT 4102 9327

$$
2 follow-up statements
000 
WWUS53 KDMX 191818
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
118 PM CDT THU JUN 19 2008

IAC117-191845-
/O.CON.KDMX.SV.W.0285.000000T0000Z-080619T1845Z/
LUCAS IA-
118 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN LUCAS COUNTY...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF WILLIAMSON...OR 41 MILES WEST OF
OTTUMWA...MOVING EAST AT 19 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN LUCAS COUNTY AT 130 PM CDT


LAT...LON 4105 9348 4115 9350 4115 9310 4105 9310
      4105 9311 4103 9311 4102 9310 4100 9310
      4099 9310
TIME...MOT...LOC 1818Z 267DEG 16KT 4101 9319

$$
000 
WWUS53 KDMX 191831
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT THU JUN 19 2008

IAC117-191841-
/O.CAN.KDMX.SV.W.0285.000000T0000Z-080619T1845Z/
LUCAS IA-
131 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LUCAS COUNTY IS
CANCELLED...

AT 130 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT 
THURSDAY EVENING FOR SOUTHWESTERN IOWA.

LAT...LON 4105 9348 4115 9350 4115 9310 4105 9310
      4105 9311 4103 9311 4102 9310 4100 9310
      4099 9310
TIME...MOT...LOC 1831Z 267DEG 16KT 4101 9311

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:44 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 19, 12:44 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION.UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1244 PM CDT THU JUN 19 2008

.SHORT TERM /TODAY/...
ML CAPE HAS INCREASED TO 2K+ THIS AFTERNOON ALONG WITH SUFFICIENT
SPEED SHEAR ALOFT TO PRODUCE SOME SEVERE HAILERS. STEEP LOW LEVEL
LAPSE RATES ALSO SUPPORT SOME WIND POTENTIAL THROUGH EARLY EVENING.
SOUTHWEST HALF OF THE CWA UNDER HIGHEST THREAT...WITH LITTLE/NO
POTENTIAL NORTHEAST OF THE BOUNDARY.

.LONG TERM /TONIGHT-WEDNESDAY/...
NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS
PERIOD.  NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP
SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO
BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM
AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE
CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES
RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS
THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE
WEEKEND.  WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF
CHANGES LATER IN THE WEEKEND INTO NEXT WEEK.  TEMPERATURES SHOULD
SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH
READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT
WEEK.

&&

.AVIATION...19/18Z
ACTIVE CONVECTION ONGOING WILL REQUIRE PERIODIC UPDATES. KDSM/KFOD
HAVE HIGHEST STRONG THUNDERSTORM POTENTIAL THROUGH EARLY EVENING.
THREAT SHOULD WANE AFTER SUNSET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT FOR THE SOUTHWEST THIRD OF THE FORECAST AREA UNTIL 9 PM.

&&

SHORT TERM/AVIATION...KINNEY
LONG TERM...COGIL
Hazardous weather outlook, Jun 19, 5:23 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT THU JUN 19 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
523 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS CENTRAL
IOWA TODAY AND TONIGHT. THE BEST THREAT WILL REMAIN WEST OF A LINE
FROM ESTHERVILLE TO DES MOINES AND OTTUMWA. AT THIS TIME...THE
SEVERE WEATHER THREAT APPEARS MINIMAL. HOWEVER...ISOLATED HEAVY
RAINFALL WILL BE POSSIBLE.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR
RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO
SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH
SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF
SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES
FROM TODAY THROUGH EARLY NEXT WEEK.

CC

In the hours before

Local storm report, Jun 19, 11:33 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             2 NNW CARROLL AIRPORT   42.07N 94.80W
06/19/2008  E0.75 INCH       CARROLL            IA   EMERGENCY MNGR

&&

JJOHNSON
Local storm report, Jun 19, 12:16 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             3 ESE COON RAPIDS       41.85N 94.62W
06/19/2008  E0.88 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Jun 19, 12:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             3 ESE COON RAPIDS       41.85N 94.62W
06/19/2008  E1.00 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Jun 19, 1:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     3 ESE CHARITON AIRPORT  41.00N 93.31W
06/19/2008  E60 MPH          LUCAS              IA   EMERGENCY MNGR

1258 PM     HAIL             1 SE CHARITON AIRPORT   41.01N 93.35W
06/19/2008  E0.88 INCH       LUCAS              IA   TRAINED SPOTTER

1258 PM     HAIL             3 ESE CHARITON AIRPORT  41.01N 93.31W
06/19/2008  E1.00 INCH       LUCAS              IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Jun 19, 1:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
102 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             CHARITON                41.02N 93.31W
06/19/2008  E1.00 INCH       LUCAS              IA   LAW ENFORCEMENT

&&

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:15 AM CDTSevere Thunderstorm WarningDMXCarroll45 min
Jun 19, 12:03 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie42 min
Jun 19, 12:07 PM CDTSevere Thunderstorm WarningDMXMadison, Warren38 min
Jun 19, 12:49 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne41 min
Jun 19, 12:53 PM CDTAreal Flood AdvisoryDMXMadison, Warren3 hr
Jun 19, 1:10 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie52 min
Jun 19, 1:45 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union45 min
Jun 19, 2:09 PM CDTSevere Thunderstorm WarningDMXAdair35 min
Jun 19, 2:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne45 min
Jun 19, 2:21 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur39 min
Jun 19, 2:27 PM CDTTornado WarningDMXClarke, Decatur33 min
Jun 19, 3:09 PM CDTSevere Thunderstorm WarningDMXDecatur51 min
Jun 19, 3:14 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Jun 19, 3:32 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor29 min
Jun 19, 3:48 PM CDTAreal Flood AdvisoryDMXAdams, Decatur, Ringgold, Taylor, Union3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.